Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 7:13 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 7:13 PM CDT (00:13 UTC)
- Expired
- May 17, 2017, 8:03 PM CDT
- In force
- 50 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, WI, Marathon County, WI
The radar
The Green Bay radar (KGRB), 149 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:17 PM CDT | TSTM WND GST 42 | 4 Se Marathon City, WI | MEASURED WIND GUST AT THE CORNERS OF HWY N AND O. ALSO NOTED TORRENTIAL RAIN. |
| May 17, 7:28 PM CDT | HAIL 0.5 | Rothschild, WI | DIME SIZE HAIL AND WINDS ESTIMATED TO AROUND 50 MPH. |
| May 17, 7:30 PM CDT | TSTM WND DMG | 1 S Merrill, WI | SEVERAL TREES DOWN JUST SOUTH OF MERRILL. |
| May 17, 7:33 PM CDT | HAIL 0.25 | Se Wausau, WI | |
| May 17, 7:36 PM CDT | TSTM WND DMG | 2 E Irma, WI | TREES DOWN AT HIGHWAY 51 AND COUNTY J. |
| May 17, 7:40 PM CDT | TSTM WND DMG | 2 Ene Doering, WI | TREES DOWN ON COUNTY ROAD X. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
928
WUUS53 KGRB 180013
SVRGRB
WIC069-073-180115-
/O.NEW.KGRB.SV.W.0037.170518T0013Z-170518T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
713 PM CDT WED MAY 17 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Lincoln County in north central Wisconsin...
Central Marathon County in central Wisconsin...
* Until 815 PM CDT.
* At 713 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of New Wood Wildlife Area to 11
miles southwest of Council Grounds State Park to near Mosinee,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk, Council
Grounds State Park, New Wood Wildlife Area, Rothschild and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
north central and northeastern Wisconsin.
LAT...LON 4512 9004 4549 9004 4555 9002 4552 8946
4540 8942 4512 8943 4512 8933 4475 8922
4481 8990 4495 8998 4512 9014
TIME...MOT...LOC 0013Z 216DEG 57KT 4519 9004 4505 8985 4484 8977
HAIL...1.00IN
WIND...60MPH
$$
EB2 follow-up statements
475
WWUS53 KGRB 180039
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
739 PM CDT WED MAY 17 2017
WIC069-073-180115-
/O.CON.KGRB.SV.W.0037.000000T0000Z-170518T0115Z/
Lincoln WI-Marathon WI-
739 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR LINCOLN AND EASTERN MARATHON COUNTIES...
At 738 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of New Wood Wildlife Area to near
Merrill to 11 miles east of Council Grounds State Park to 10 miles
northeast of Wausau, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk, Council
Grounds State Park, Rothschild, Bradley and Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
north central and northeastern Wisconsin.
LAT...LON 4512 8980 4549 9004 4555 9002 4552 8946
4540 8942 4512 8943 4512 8933 4475 8922
4481 8986
TIME...MOT...LOC 0038Z 211DEG 73KT 4538 8986 4525 8962 4515 8950 4503
8944
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
AK030
WWUS53 KGRB 180103
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
803 PM CDT WED MAY 17 2017
WIC069-073-180111-
/O.CAN.KGRB.SV.W.0037.000000T0000Z-170518T0115Z/
Lincoln WI-Marathon WI-
803 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND EASTERN MARATHON
COUNTIES IS CANCELLED...
The severe thunderstorm warning has been replaced by a new severe
thunderstorm warning in effect until 9 pm cdt. Please see that
bulletin for details.
A tornado watch remains in effect until 1100 PM CDT for central,
north central and northeastern Wisconsin.
LAT...LON 4512 8980 4549 9004 4555 9002 4552 8946
4540 8942 4512 8943 4512 8933 4475 8922
4481 8986
TIME...MOT...LOC 0059Z 216DEG 57KT 4566 8958 4553 8933 4543 8921 4531
8915
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:42 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 17, 2:42 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 242 PM CDT Wed May 17 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 242 PM CDT Wed May 17 2017 A low pressure system, clearly seen spinning across the Missouri Valley, will continue moving northeast towards northern Wisconsin this afternoon and is forecast to be over the forecast area late tonight and early Thursday morning. As this system tracks towards the area instability will increase precipitously this afternoon and this evening with forecast MUCAPEs of 2000 to 2500 J/kg. An 18Z KGRB RAOB sounding already shows 1100 J/kg of SBCAPE, which is expected to rise as surface temperatures rise to around 80 this afternoon. In addition to the instability 0-6 km bulk shear values are expected to increase to around 50 knots. This setup points to an increased severe weather potential for northeast Wisconsin, as noted by the Slight Risk from the SPC convective outlook. The main severe weather threat appears to be winds, as noted by the strong 50+ knots of wind starting as low as 8800 ft in the 18Z KGRB RAOB, and 70 knots noted just above 20k ft agl. In addition to damaging winds, large hail is possible with a fat CAPE profile in the hail growth zone as well as tornadoes given the low level shear noted in the low levels of the RAOB sounding. Models are indicating a very long night in store for the forecast area as several rounds of strong to severe storms track through the forecast area through the overnight hours. Preliminary thoughts are there could be 3 rounds, however there could be more or less based on how the low progresses towards the area tonight and how long the instability can remain in place after sunset. In addition to severe weather, flooding will be a concern across north-central Wisconsin where several rounds of showers and thunderstorms have already passed through yesterday night. However the fast winds noted in the sounding will lead to fast moving storms during this period, keeping the chances for training over any given area rather low. Therefore will hold off on any flood watches for this area at this time. The storms will exit the area late tonight and Thursday morning as the low moves through the area and a cold front brings a cooler, more stable airmass to the region. Temperatures Thursday afternoon are expected to fall behind the cold front despite being the middle of May, a rare event for this time of year. .LONG TERM...Thursday Night Through Wednesday Issued at 242 PM CDT Wed May 17 2017 Very cool conditions expected at the beginning of the period, then temperatures will modify early next week but will remain below normal for the latter half of May. Winds will gradually diminish later Thursday with a frost or freeze expected north and west of the Fox Valley. Conditions across the Fox Valley and lakeshore a little more tricky as winds stay up even late at night. This will more than likely limit the frost potential and keep temperatures from 35 to 39 degrees. Highs on Friday will be very cool with readings only reaching the middle to upper 50s. For Friday night, clouds will be on the increase with chances of rain after midnight. Rain is expected on Saturday into Saturday night as the next system moves across the region. The next chance of rain will be next Tuesday and Wednesday. Below normal temperatures are expected for much of the period. && .AVIATION...for 18Z TAF Issuance Issued at 1223 PM CDT Wed May 17 2017 Several rounds of showers and thunderstorms will impact the TAF sites during the TAF period. The best chance for thunderstorms will be this afternoon and early this evening, with lower chances later tonight into Thursday morning. CIGS have settled between low VFR and MVFR this afternoon, with bases basically between 2500 and 3500 ft. Conditions will drop with showers and thunderstorms to a solid MVFR/IFR deck, with lower conditions possible with heavier rain activity. A cold front will move through Thursday morning, bringing additional showers and low clouds. Conditions are not expected to improve appreciably until Thursday afternoon when the main low tracks east. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kurimski LONG TERM......Eckberg AVIATION.......Kurimski
Hazardous weather outlook, May 17, 2:08 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 208 PM CDT Wed May 17 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 208 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This afternoon and Tonight There is a slight risk of severe thunderstorms across nearly all of the forecast area. Large hail, damaging winds, and a few tornadoes are possible. The afternoon and early evening hours have the greatest potential for severe storms. The thunderstorms will also produce heavy rain, especially across far northern Wisconsin where local flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A frost or freeze is likely north and west of the Fox Valley Thursday night. Patchy frost is also possible across the Fox Valley as well, but will depend if winds diminish late Thursday night. Thunderstorms are possible Saturday night but it is too early to determine the severe weather threat at this time. There is also the potential for heavy rain Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and tonight. LMZ521-522-541>543-181915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 208 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This afternoon and Tonight Increasing south winds and building waves will lead to hazardous conditions in the Lake Michigan waters. There is a also a chance of severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday An abrupt wind shift from south to north will take place Thursday during the morning or midday hours. Winds could gust to gale force for a few hours from the north after the wind shift. There is a chance for thunderstorms Saturday night. Winds and waves hazardous to small craft are possible on Thursday. Kurimski/Eckberg
In the hours before
Special weather statement, May 17, 5:10 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
510 PM CDT WED MAY 17 2017
WIZ013-021-073-172300-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
510 PM CDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARINETTE AND CENTRAL OCONTO
COUNTIES UNTIL 600 PM CDT...
At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Goodman to near Crivitz
to 9 miles west of Pound. Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Crivitz, Pembine, Wausaukee, Pound, Niagara, Beaver, Middle Inlet,
Amberg, Beecher and Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4576 8796 4575 8787 4568 8778 4565 8783
4559 8778 4556 8779 4556 8783 4550 8779
4544 8786 4541 8785 4535 8789 4535 8775
4539 8769 4534 8765 4523 8772 4502 8816
4503 8827 4523 8815 4553 8833 4579 8799
TIME...MOT...LOC 2210Z 227DEG 40KT 4550 8823 4527 8810 4506 8823
EBLocal storm report, May 17, 6:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 3 SSW WAUSAUKEE 45.32N 87.96W
05/17/2017 M2.36 INCH MARINETTE WI TRAINED SPOTTER
1 FOOT DIAMETER TREE DOWN.
&&
ECKBERGLocal storm report, May 17, 7:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
703 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST PORT EDWARDS 44.33N 89.84W
05/17/2017 M60 MPH WOOD WI PUBLIC
MEASURED WIND GUST. ALSO NOTED STOP LIGHTS WERE OUT.
&&
KLBLocal storm report, May 17, 7:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
704 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL PORT EDWARDS 44.33N 89.84W
05/17/2017 M0.50 INCH WOOD WI PUBLIC
&&
KLBLocal storm report, May 17, 7:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
705 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 S NEKOOSA 44.25N 89.88W
05/17/2017 M1.00 INCH WOOD WI TRAINED SPOTTER
0648 PM HAIL NEKOOSA 44.31N 89.88W
05/17/2017 M1.00 INCH WOOD WI TRAINED SPOTTER
&&
ECKBERGLocal storm report, May 17, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL NEKOOSA 44.31N 89.88W
05/17/2017 M1.00 INCH WOOD WI TRAINED SPOTTER
&&
ECKBERGThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:44 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Oneida | 29 min |
| May 17, 7:59 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Portage, Shawano, Waupaca | 61 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida, Vilas | 37 min |
| May 17, 8:15 PM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 17, 8:15 PM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 17, 8:22 PM CDT | Special Marine Warning | GRB | 113 min | |
| May 17, 8:37 PM CDT | Areal Flood Advisory | GRB | Lincoln, Marathon, Portage, Wood | 12 hr |
| May 17, 8:39 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Marinette | 31 min |
| May 17, 8:54 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Waushara, Wood | 44 min |
| May 17, 9:01 PM CDT | River Flood Warning | GRB | Wood | 51 hr |
| May 17, 9:03 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto | 16 min |
| May 17, 9:26 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Marathon, Outagamie, Portage, Shawano, Waupaca and 2 more | 49 min |
| May 17, 9:34 PM CDT | Special Marine Warning | GRB | 116 min | |
| May 17, 10:14 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Kewaunee, Manitowoc, Oconto, Outagamie and 1 more | 61 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marinette, Menominee, Oconto | 28 min |
| May 17, 10:48 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 42 min |
| May 17, 11:20 PM CDT | Special Marine Warning | GRB | 85 min | |
| May 18, 4:01 AM CDT | Gale Warning | GRB | 17 hr | |
| May 18, 4:01 AM CDT | Small Craft Advisory | GRB | 24 hr | |
| May 18, 4:51 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 18, 4:51 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 18, 4:51 AM CDT | River Flood Advisory | GRB | Marinette | 36 hr |
| May 18, 5:29 AM CDT | Areal Flood Warning | GRB | Marathon | 12 hr |
| May 18, 6:37 AM CDT | River Flood Warning | GRB | Lincoln | 62 hr |
| May 18, 6:37 AM CDT | River Flood Warning | GRB | Marathon | 4 days |
| May 18, 6:46 AM CDT | River Flood Warning | GRB | Lincoln, Marathon | 62 hr |
| May 18, 7:29 AM CDT | River Flood Warning | GRB | Wood | 27 hr |
| May 18, 9:51 AM CDT | River Flood Warning | GRB | Marathon | 57 hr |
| May 18, 2:50 PM CDT | Frost Advisory | GRB | Marathon, Marinette, Menominee, Oconto, Portage, Shawano and 3 more | 17 hr |
| May 18, 2:50 PM CDT | Freeze Warning | GRB | Florence, Forest, Langlade, Lincoln, Marinette, Oconto and 2 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.